Adderall abuse has become a dangerously common phenomenon these days and it can even trigger temporary schizophrenic. Cases have been reported where taking this ADHD medication in an addictive manner has caused schizophrenia-like symptoms. Although it is classified as a schedule II drug, many non-ADHD persons are able to get the medication and take it recreationally. This is one of the leading causes of abuse and misuse of this stimulant medication. There are also those who develop tolerance to prescription Adderall quickly and end up developing drug dependence when taking higher doses just to feel the effects of the drug. The psychotic effects produced by this medicine are not uncommon. The schizophrenia symptoms that Adderall abusers tend to develop are a dangerous sign that usage of this medication should be controlled.
How does Adderall abuse happen?
It has a combination of amphetamine salts as its active ingredients. These chemical properties produce stimulant effects that genuinely help those with ADHD to control the symptoms and increase the ability to focus. The effects of Adderall on the brain vary from one person to the other. Those who have ADHD have low dopamine levels, which affect the reward center in the brain. The stimulation that this pill provides is ideal for ADHD patients. The problem arises when non-ADHD users take Adderall and the dopamine levels become in excess. The sudden surge in the chemical present in the reward center can trigger feelings of euphoria and anxiety. Prolonged abuse of this pill, in higher than recommended doses, will lead to more severe psychotic symptoms. The side effects leading to psychosis can occur even in those who take the medication as per the prescription instructions.
The psychotic effects of Adderall abuse
The psychological effects of taking Adderall are similar to that of taking methamphetamine. Those who already have conditions like anxiety problems, mood disorders, and bipolar disorder are at greater risk of developing schizophrenia when using this ADHD pill. The psychosis side effect can develop even in those who do not have any prior symptoms. The schizophrenia-like symptoms experienced with this medication are mania, hallucinations, paranoia, and even hearing voices. These symptoms are prone to occur more when the person is trying to discontinue taking Adderall. The drug continues to be widely prescribed despite the psychotic symptoms presented with patients who have used this ADHD medication.
How Adderall abuse and temporary schizophrenia are related
It has been available for use since 1960, though amphetamines were in use years before that. Many studies have shown that the use of this medication produces schizophrenia-like symptoms. The effects are so similar that medical researchers have been using this to study more about the condition of schizophrenia. Adderall psychosis and schizophrenia symptoms are so alike that it is difficult to tell them apart.
The schizophrenia-like psychosis is not induced simply by taking Adderall but there are other factors that can trigger the symptoms. Genetics can make some people more susceptible to these effects. The dosage and duration of the course can also affect the person’s psychosis. Other factors include stress, sleep deprivation, and prior existence of mental illness.
The treatment of Adderall-induced schizophrenia
Schizophrenia from Adderall abuse is an established fact. However, this condition is just temporary. Medical researchers noted that those who developed this problem after Adderall abuse were able to overcome it when the drug was completely cut off and suitable psychological treatment was provided. However, real schizophrenia cannot be as easily treated. This means that those who develop Adderall-induced psychosis have a chance to overcome the problem, though the after-effects are likely to last for a long time.
Adderall abuse can be avoided to a large extent by reducing the risk factors surrounding the medication. ADHD patients should always follow the dosage instructions to avoid any unwanted adverse effects. Consult with the doctor if you notice any side effects at all, even if mild. Timely intervention can help prevent any adverse effects from worsening.